BASIL J. ZITELLI, M.D.; JEFFREY ALEXANDER, M.D.; SUZANNE TAYLOR, M.D., Ph.D.; KIRK D. MILLER, M.D.; DENISE L. HOWRIE, Pharm.D.; JOEL N. KURITSKY, M.D.; THOMAS H. PEREZ, R.Ph.; DAVID H. VAN THIEL, M.D.
Pyrimethamine-sulfadoxine has been associated with severe and fatal cutaneous reactions as well as transient liver damage. We report the case of a patient who died of progressive hepatic failure caused by pyrimethamine-sulfadoxine administration. In addition, we summarize reports made to the Food and Drug Administration since 1982 that focus on hepatotoxic reactions to pyrimethamine-sulfadoxine. We suggest that fatal hepatic injury can occur after treatment with pyrimethamine-sulfadoxine and that physicians who prescribe the drug should be aware of this possibility.
BASIL J. ZITELLI, JEFFREY ALEXANDER, SUZANNE TAYLOR, KIRK D. MILLER, DENISE L. HOWRIE, JOEL N. KURITSKY, et al. Fatal Hepatic Necrosis Due to Pyrimethamine-Sulfadoxine (Fansidar). Ann Intern Med. 1987;106:393–395. doi: 10.7326/0003-4819-106-3-393
Download citation file:
Published: Ann Intern Med. 1987;106(3):393-395.
Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use